Tennessee, 2007

Damaging Winds in Tennessee, August 23, 2007

August 23, 2007 · NWS MRX · 2 events in 1 county or zone

Isolated severe thunderstorms developed along a boundary across the Cumberland Plateau in east Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated severe thunderstorms developed along a boundary across the Cumberland Plateau in east Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 23, 9:11 AM EST, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 23, 9:11 AM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1011 AM EDT THU AUG 23 2007

.DISCUSSION...
FORECAST FOR TODAY GENERALLY APPEARS TO BE ON TRACK. WILL TWEAK
HOURLY TEMPS AND DEW POINTS IN THE DATABASE...BUT NO MAJOR CHANGES
PLANNED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 102  74  99  74  97 /   0  10  10  10  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 100  74  97  73  95 /   0  10  10  10  20
OAK RIDGE, TN 100  72  97  71  95 /  10  10  10  10  20
TRI CITIES AIRPORT, TN  95  68  93  66  93 /  10  10  10  10  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
     ZONES: BRADLEY...HAMILTON...MCMINN...MEIGS...NORTHWEST
     MONROE...RHEA...WEST POLK.

VA...NONE.
&&

LDW
Hazardous weather outlook, Aug 23, 2:25 AM EST, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
325 AM EDT THU AUG 23 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-240900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
325 AM EDT THU AUG 23 2007 /225 AM CDT THU AUG 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

...HEAT ADVISORY FOR THE SOUTHERN TENNESSEE VALLEY TODAY...

PLENTY OF SUNSHINE TODAY WILL ALLOW TEMPERATURES TO WARM INTO THE
MID AND UPPER 90S NORTH TO BETWEEN 100 AND 105 DEGREES CENTRAL AND
SOUTH THIS AFTERNOON.  HEAT INDICES BETWEEN 100 AND 105 ARE EXPECTED
ACROSS MUCH OF THE VALLEY BY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 23, 8:51 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
951 AM EDT THU AUG 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     ABINGDON                36.71N 81.97W
08/21/2007                   WASHINGTON         VA   LAW ENFORCEMENT

            SIGN BLOWN OFF POLE ON I-81 IN ABINGDON. REPORTED BY THE
            SHERIFFS OFFICE.

0125 PM     TSTM WND DMG     ABINGDON                36.71N 81.97W
08/21/2007                   WASHINGTON         VA   UTILITY COMPANY

            NUMEROUS TREES DOWN ON POWER LINES IN THE ABINGDON AREA.
            REPORTED BY BRISTOL UTILITIES.

0125 PM     TSTM WND DMG     2 E ABINGDON            36.71N 81.93W
08/21/2007                   WASHINGTON         VA   LAW ENFORCEMENT

            TREE AND POWER LINES DOWN OFF HWY 58 2 EAST OF ABINGDON.
            REPORTED BY THE SHERIFFS OFFICE.

0200 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
08/21/2007                   KNOX               TN   LAW ENFORCEMENT

            POWER LINES DOWN ON COILE ROAD AND E ADAIR IN KNOXVILLE.
            REPORTED BY DISPATCHER.

0210 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
08/21/2007                   KNOX               TN   LAW ENFORCEMENT

            TREE DOWN ON E RACOON VALLEY AND MARTIN ROAD. REPORTED BY
            SHERIFFS DISPATCHER.

0220 PM     TSTM WND DMG     CHURCH HILL             36.53N 82.71W
08/21/2007                   HAWKINS            TN   LAW ENFORCEMENT

            TREE DOWN IN CHURCH HILL. REPORTED BY SHERIFFS OFFICE.

0230 PM     TSTM WND DMG     CHURCH HILL             36.53N 82.71W
08/21/2007                   HAWKINS            TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN AROUND THE CHURCH HILL AREA. REPORTED
            BY SHERIFFS OFFICE.

0300 PM     TSTM WND DMG     MOUNTAIN CITY           36.47N 81.81W
08/21/2007                   JOHNSON            TN   DEPT OF HIGHWAYS

            TREE DOWN ON CROSS MOUNTAIN ROAD. REPORTED BY COUNTY HWY
            DEPT.

0340 PM     HAIL             PITTMAN CENTER          35.76N 83.39W
08/21/2007  E1.00 INCH       SEVIER             TN   FIRE DEPT/RESCUE

            QUARTER SIZE HAIL AT THE PITTMAN CENTER FIRE HALL.
            REPORTED BY THE CHIEF.

&&

MEP
Special weather statement, Aug 23, 9:32 AM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1032 AM EDT THU AUG 23 2007

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-232000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...ONEIDA...
LA FOLLETTE...TAZEWELL...SNEEDVILLE...ROGERSVILLE...KINGSPORT...
BRISTOL...MOUNTAIN CITY...WARTBURG...CLINTON...OAK RIDGE...
MAYNARDVILLE...RUTLEDGE...MORRISTOWN...NEWPORT...COSBY...
GREENEVILLE...CEDAR CREEK...JOHNSON CITY...ERWIN...ELIZABETHTON...
ROAN MOUNTAIN...KINGSTON...LENOIR CITY...KNOXVILLE...DANDRIDGE...
MARYVILLE...CADES COVE...SEVIERVILLE...GATLINBURG...DUNLAP...
PIKEVILLE...DAYTON...DECATUR...ATHENS...MADISONVILLE...
COKER CREEK...JASPER...CHATTANOOGA...CLEVELAND...BENTON...
DUCKTOWN...JONESVILLE...WISE...GATE CITY...LEBANON...ABINGDON
1032 AM EDT THU AUG 23 2007 /932 AM CDT THU AUG 23 2007/

...NEAR RECORD HEAT AND DRY CONDITIONS PREVAIL...

A PERSISTENT RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS THE GULF
COAST STATES AND SOUTHERN APPALACHIANS TODAY PRODUCING VERY
HOT CONDITIONS THIS AFTERNOON. SINCE AUGUST 15TH...RECORD HIGH
TEMPERATURES HAVE BEEN SET SEVERAL TIMES ACROSS CHATTANOOGA...
KNOXVILLE...AND THE TRI-CITIES. TODAY WILL BE NO DIFFERENT WITH
RECORD OR NEAR RECORD HIGHS ANTICIPATED BY THIS AFTERNOON ACROSS
THE REGION. HIGHS TODAY ARE EXPECTED TO CLIMB TO NEAR 102 DEGREES
AT CHATTANOOGA...100 DEGREES AT KNOXVILLE...AND 95 DEGREES AT THE
TRI- CITY AIRPORT. THE OLD RECORDS ARE THE FOLLOWING:

CHATTANOOGA 102 DEGREES SET BACK IN 1968
KNOXVILLE    99 DEGREES SET BACK IN 1968
TRI-CITY     94 DEGREES SET BACK IN 1968

THE HEAT INDEX WILL CLIMB TO AROUND 105 DEGREES ACROSS THE SOUTHERN
TENNESSEE VALLEY THIS AFTERNOON PROMPTING A HEAT ADVISORY.
ELSEWHERE ACROSS VALLEY LOCATIONS...THE HEAT INDEX WILL VARY FROM
98 TO 103 DEGREES BY THIS AFTERNOON. IF POSSIBLE...AVOID
PROLONGED WORK IN THE SUN OR IN POORLY VENTILATED AREAS...DRINK
PLENTY OF WATER AND OTHER NON- ALCOHOLIC BEVERAGES...AND SPEND AS
MUCH TIME AS POSSIBLE IN AN AIR CONDITIONED ENVIRONMENT.

THE PERSISTENT RIDGE OVER THE SOUTHEAST UNITED STATES HAS ALSO
PRODUCED EXTREME DROUGHT CONDITIONS OVER MUCH OF EAST TENNESSEE...
SOUTHWEST NORTH CAROLINA...AND SOUTHWEST VIRGINIA. YEARLY RAINFALL
ACROSS BOTH TRI-CITY AND KNOXVILLE ARE OVER 13 INCHES BELOW NORMAL
FOR THIS TIME OF THE YEAR WITH CHATTANOOGA OVER 14 INCHES BELOW.
THE RIDGE OF HIGH PRESSURE IS EXPECTED TO REMAIN ACROSS THE
SOUTHERN APPALACHIANS THROUGH AT LEAST THE MIDDLE OF NEXT WEEK
KEEPING RAIN CHANCES LOW AND TEMPERATURES ABOVE NORMAL.

The radar

The Knoxville radar (KMRX), 126 km away, was scanning. The volume nearest the first event began at 17:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Morgan

When
August 23, 12:35 PM EST to 12:40 PM EST
Where
Morgan County, 4 mi SW of Deer Lodge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.159, -84.801

Sheriffs dispatcher reported a tree downed by thunderstorm winds on Lowell Adkins Road near Deer Lodge.

Thunderstorm Wind, Morgan

When
August 23, 12:55 PM EST to 1:00 PM EST
Where
Morgan County, 4 mi W of Deer Lodge
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
36.200, -84.822

The county highway department reported several trees downed by thunderstorm winds along Ett Brown Road near Deer Lodge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2007Every state in 2007This day in weather historyWarnings in Tennessee, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50749, 50750.